Alert archive / Missouri / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 39, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Apr 4, 2023, 8:17 PM CDT for Atchison County, Doniphan County, Kansas; 4 counties in Missouri. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 4, 2023, 8:17 PM CDT (01:17 UTC)
- Expired
- Apr 4, 2023, 9:00 PM CDT
- In force
- 43 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Atchison County, KS, Doniphan County, KS, Andrew County, MO, Buchanan County, MO, Holt County, MO, Platte County, MO
The radar
The Topeka radar (KTWX), 112 km from the middle of the area, began a volume at 01:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 4, 8:35 PM CDT | HAIL 1 | 3 N Effingham, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 4, 6:18 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 1.3 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2270 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 1313 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 251 m²/s²
- 0-3 km storm-relative helicity
- 257 m²/s²
- Significant tornado parameter
- 2.9
- Supercell composite
- 14.5
The text
As transmitted.
079
WUUS53 KEAX 050117
SVREAX
KSC005-043-MOC003-021-087-165-050200-
/O.NEW.KEAX.SV.W.0039.230405T0117Z-230405T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
817 PM CDT Tue Apr 4 2023
The National Weather Service in Pleasant Hill has issued a
* Severe Thunderstorm Warning for...
Doniphan County in northeastern Kansas...
Atchison County in northeastern Kansas...
Central Buchanan County in northwestern Missouri...
Southeastern Holt County in northwestern Missouri...
Northwestern Platte County in west central Missouri...
Southwestern Andrew County in northwestern Missouri...
* Until 900 PM CDT.
* At 817 PM CDT, severe thunderstorms were located along a line
extending from Highland to near Silver Lake, moving east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
St. Joseph, Atchison, Savannah, Wathena, Elwood, Highland, Troy,
Country Club Villa, Country Club, Effingham, Amazonia, Rushville,
Lancaster, Muscotah, Denton, Lewis And Clark Village, Doniphan, De
Kalb, Severance and Farmington.
This includes the following highways...
Interstate 29 between mile markers 40 and 69.
Interstate 229 between mile markers 0 and 14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3961 9557 3965 9554 3965 9534 3994 9534
4005 9473 3970 9474 3942 9500 3942 9557
TIME...MOT...LOC 0117Z 250DEG 45KT 3987 9525 3916 9580
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Leighton1 follow-up statement
717
WWUS53 KEAX 050142
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
842 PM CDT Tue Apr 4 2023
KSC005-043-MOC003-021-087-165-050200-
/O.CON.KEAX.SV.W.0039.000000T0000Z-230405T0200Z/
Doniphan KS-Atchison KS-Buchanan MO-Holt MO-Platte MO-Andrew MO-
842 PM CDT Tue Apr 4 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR DONIPHAN...ATCHISON...CENTRAL BUCHANAN...SOUTHEASTERN HOLT...
NORTHWESTERN PLATTE AND SOUTHWESTERN ANDREW COUNTIES...
At 842 PM CDT, severe thunderstorms were located along a line
extending from near Fillmore to near Ozawkie, moving northeast at 45
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
St. Joseph, Atchison, Savannah, Wathena, Elwood, Highland, Troy,
Country Club Villa, Country Club, Effingham, Amazonia, Rushville,
Lancaster, Denton, Lewis And Clark Village, Doniphan, De Kalb,
Severance, Farmington and Huron.
This includes the following highways...
Interstate 29 between mile markers 40 and 69.
Interstate 229 between mile markers 0 and 14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3965 9534 3996 9523 4005 9473 3970 9474
3942 9500 3942 9557
TIME...MOT...LOC 0142Z 237DEG 41KT 3999 9494 3928 9549
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
LeightonWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 6:26 PM CDT, 1 hour 51 minutes earlier.
Area forecast discussion, Apr 4, 6:26 PM CDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
626 PM CDT Tue Apr 4 2023
.Discussion...
Issued at 228 PM CDT TUE APR 4 2023
Key messages:
- Two rounds of severe weather are possible today, the first this afternoon/evening.
All modes of severe weather are possible. The second round
tonight will be in a line of storms with winds being the main
threat however, a brief hail threat and weak tornado threat
cannot be ruled out.
- Freezing conditions will be possible for most of the area Thursday
morning.
Discussion:
This afternoon, the warm front has lifted north of the area leaving
the entire forecast area in the warm section. Strong WAA is
producing southerly winds of 40-45mph. NAM soundings continue show a
cap in place near the KC Metro and this is confirmed by aircraft
soundings. However, further south across central Missouri storms
have initiated along a boundary where CINH has all but dissipated
here explosive growth has been noted in an area of 2500-3000J/Kg of
CAPE and 60kts of 0-6KM shear. Storms have initiated over Bates and
Henry Counties and severe storms have become likely there moving
northeast through the afternoon. Given the CAPE/shear parameters all
modes of severe weather will be possible with this afternoon/evening
round of storms.
This afternoon, a dryline is analyzed over eastern Kansas with a
cold front extending further back to the west across north central
into southwestern Kansas. Tonight the surface front is expected to
overtake the dryline and allow another round of storms to develop
over northwestern Missouri to eastern Kansas. The main concern with
these storms will be for damaging winds as they quickly evolve into
a line. However, with shear perpendicular to the line, embedded
tornadoes cannot be ruled out especially across northern Missouri in
the vicinity of the surface low. In addition, with initial upscale
growth of the like of storms, large hail may be briefly possible.
This line of storms is then expected to quickly move east across the
CWA through the overnight maintaining a damaging wind threat and low
end tornado threat exiting the area well before sunrise.
Behind the front tonight into tomorrow, modest CAA will make for a
much cooler day with highs in the upper 40s to mid 50s. Tomorrow
night, high pressure will move into the area providing for light
winds and clear skies. This will allow temperatures to fall back
into the upper 20s and lower 30s. Although, conditions do not yet
warrant frost/freeze products, those who have sensitive vegetation
out will need to be mindful of that. The ridge of surface high
pressure will remain over the area on Thursday providing copious
sunshine but weak mixing, as such, highs will remain below normal in
the mid 50s to near 60. A warming trend is expected Friday through
Saturday with increase WAA through the period. By saturday highs
will be in the upper 60s to lower 70s. The only other chance for
precipitation beyond today will come on Sunday as a weak upper level
shortwave moves through the area. Severe weather is not anticipated
however showers and thunderstorms will be possible with highs in the
low to mid 70s. In the wake of the weak upper shortwave moving
through the area, upper level ridging builds back into the region on
Monday and Tuesday. This will allow highs to rise into the mid 70s
to mid 80s.
&&
.Aviation...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 621 PM CDT TUE APR 4 2023
The primary aviation concern will be a line of storms moving
across eastern Kansas and western Missouri this evening. Storms
are expected to move into the terminals between 02-04Z with strong
winds possible with any storm and reduced visibility due to heavy
downpours. The line of storms should be moving out of the
terminals by 04-06Z with ceilings scattering out and winds
gradually decreasing through the day Wednesday.
&&
.Fire Weather...
Issued at 402 AM CDT TUE APR 4 2023
Today will bring exceptionally breezy conditions to the bulk of
the forecast area. Southerly winds will increase through the day
to around 30 mph, with gusts approaching 40 to 50 mph at times.
Good surface moisture will be in place for the early part of the
day, but by mid to late afternoon areas across eastern Kansas and
far western Missouri will see a rapid plummet of surface moisture
as very dry and breezy air moves in from the west. Expect extreme
fire conditions across northeast Kansas and northwest Missouri as
a result of this airmass. Further east, winds will be very strong,
but RH values should remain around 40 percent with good low level
moisture in place. Winds will shift dramatically from the west-
northwest late this evening through the overnight.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Red Flag Warning until 9 PM CDT this evening for KSZ025-102-103.
Wind Advisory until 1 AM CDT Wednesday for KSZ025-057-060-
102>105.
MO...Red Flag Warning until 9 PM CDT this evening for MOZ001-002-011-
012-020-028.
Wind Advisory until 1 AM CDT Wednesday for MOZ012>015-020>023-
028>031-037>039-043>045-053-054.
Wind Advisory until 1 AM CDT Wednesday for MOZ007-008-016-017-
024-025-032-033-040-046.
&&
Discussion...73
Aviation...PietrychaP
Fire Weather...LeightonHazardous weather outlook, Apr 4, 5:25 AM CDT, 14 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 525 AM CDT Tue Apr 4 2023 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-051030- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 525 AM CDT Tue Apr 4 2023 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Severe thunderstorms are possible Tuesday, with large hail, strong winds, and tornadoes possible. Gusty south winds around 40 to 55 mph are expected Tuesday. Dry conditions, mainly across eastern Kansas and far western Missouri will bring some fire weather concerns to those areas. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Wednesday through Monday No Hazardous weather expected. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Local storm report, Apr 4, 6:57 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
657 PM CDT TUE APR 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0652 PM HAIL MARYVILLE 40.35N 94.87W
04/04/2023 E1.25 INCH NODAWAY MO BROADCAST MEDIA
REPORT RELAYED BY KMTV MET.
&&Local storm report, Apr 4, 7:02 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
702 PM CDT TUE APR 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0652 PM HAIL MARYVILLE 40.35N 94.88W
04/04/2023 E1.50 INCH NODAWAY MO PUBLIC
REPORT FROM TWITTER.
&&Local storm report, Apr 4, 7:08 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
708 PM CDT TUE APR 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0656 PM HAIL 1 SSW PICKERING 40.44N 94.85W
04/04/2023 E2.00 INCH NODAWAY MO BROADCAST MEDIA
KMBC METEOROLOGIST.
&&Local storm report, Apr 4, 7:18 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
718 PM CDT TUE APR 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL MARYVILLE 40.34N 94.88W
04/04/2023 M1.00 INCH NODAWAY MO PUBLIC
REPORT VIA SOCIAL MEDIA.
&&
PPLocal storm report, Apr 4, 7:38 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
738 PM CDT TUE APR 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0734 PM HAIL BURLINGTON JUNCTION 40.45N 95.07W
04/04/2023 E1.00 INCH NODAWAY MO PUBLIC
&&Local storm report, Apr 4, 8:09 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
809 PM CDT TUE APR 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0804 PM HAIL MOUND CITY 40.13N 95.23W
04/04/2023 E1.00 INCH HOLT MO PUBLIC
&&The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 4, 7:41 PM CDT | Severe Thunderstorm Warning | EAX | Doniphan | 49 min |
| Apr 4, 9:01 PM CDT | Severe Thunderstorm Warning | EAX | Atchison, Doniphan, Leavenworth | 44 min |
| Apr 4, 9:49 PM CDT | Severe Thunderstorm Warning | EAX | Leavenworth, Wyandotte | 26 min |
| Apr 4, 11:48 PM CDT | Special Weather Statement | EAX | Leavenworth | 27 min |
| Apr 5, 12:27 AM CDT | Severe Thunderstorm Warning | EAX | Linn | 33 min |
| Apr 5, 12:31 AM CDT | Special Weather Statement | EAX | Johnson, Leavenworth, Miami, Wyandotte | 29 min |
| Apr 5, 12:47 AM CDT | Severe Thunderstorm Warning | EAX | Linn, Miami | 28 min |
| Apr 5, 12:57 AM CDT | Special Weather Statement | EAX | Wyandotte | 33 min |
| Apr 5, 1:11 AM CDT | Special Weather Statement | EAX | Linn | 34 min |
| Apr 5, 2:13 PM CDT | Frost Advisory | EAX | Linn, Miami | 18 hr |
| Apr 4, 7:00 PM CDT | Severe Thunderstorm Warning | EAX | Atchison, Holt, Nodaway | 45 min |
| Apr 4, 8:20 PM CDT | Severe Thunderstorm Warning | EAX | Andrew, Gentry, Nodaway, Worth | 40 min |
| Apr 4, 9:40 PM CDT | Severe Thunderstorm Warning | EAX | Buchanan, Clinton, DeKalb, Platte | 35 min |
| Apr 4, 11:45 PM CDT | Special Weather Statement | EAX | Sullivan | 30 min |
| Apr 5, 1:20 AM CDT | Special Weather Statement | EAX | Caldwell | 25 min |
| Apr 5, 1:23 AM CDT | Special Weather Statement | EAX | Johnson | 37 min |
| Apr 5, 1:34 AM CDT | Severe Thunderstorm Warning | EAX | Henry, Johnson, Lafayette, Pettis | 26 min |
| Apr 5, 1:57 AM CDT | Severe Thunderstorm Warning | EAX | Cooper, Johnson, Lafayette, Pettis, Saline | 33 min |
| Apr 5, 2:03 AM CDT | Special Weather Statement | EAX | Bates, Henry | 27 min |
| Apr 5, 2:12 AM CDT | Special Weather Statement | EAX | Carroll | 33 min |
| Apr 5, 2:20 AM CDT | Severe Thunderstorm Warning | EAX | Henry, Johnson, Pettis | 25 min |
| Apr 5, 2:37 AM CDT | Special Weather Statement | EAX | Cooper, Howard | 23 min |
| Apr 5, 2:42 AM CDT | Severe Thunderstorm Warning | EAX | Cooper, Henry, Johnson, Pettis | 33 min |
| Apr 5, 3:04 AM CDT | Severe Thunderstorm Warning | EAX | Howard, Randolph | 13 min |
| Apr 5, 3:13 AM CDT | Special Weather Statement | EAX | Cooper, Henry, Howard, Pettis | 47 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2023Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.